Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Topeka, KS

June 12, 2005Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2005, 3:39 PM CDT for Douglas County, Kansas. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 3:39 PM CDT (20:39 UTC)
Expired
Jun 12, 2005, 4:30 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Douglas County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:56 PM CDTTSTM WND GST 603 Sw Lecompton, KSMEASURED NEAR BIG SPRINGS... WIND WAS BLOWING SMALL LIMBS OFF OF TREES.
Jun 12, 4:00 PM CDTHAIL 1Clinton Lake, KS
Jun 12, 4:06 PM CDTHAIL 1Lawrence, KSON THE WEST SIDE OF LAWRENCE.
Jun 12, 4:10 PM CDTHAIL 11 W Lawrence, KS
Jun 12, 4:14 PM CDTTSTM WND DMG8 Wnw Lawrence, KSSMALL PINE TREE BROKEN IN HALF. ALSO OTHER 2 TO 3 INCH TREE BRANCHES DOWN.
Jun 12, 4:14 PM CDTHAIL 11 Nw Lawrence, KSRELAYED THROUGH EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 122040
SVRTOP
KSC045-122130-
/O.NEW.KTOP.SV.W.0145.050612T2039Z-050612T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 430 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF CLINTON...OR ABOUT 20 MILES SOUTH OF TOPEKA...
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...
  CLINTON LAKE...
  LAWRENCE...
  EUDORA...

SPOTTERS HAVE REPORTED WINDS OF 65 TO 70 MPH AND HAIL THE SIZE OF 
QUARTERS WITH THIS STORM ACROSS NORTHERN OSAGE COUNTY. LARGE 
HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3904 9549 3873 9549 3885 9507 3896 9505
      3896 9519 3901 9520

$$
3 follow-up statements
000 
WWUS53 KTOP 122059
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT SUN JUN 12 2005

KSC045-122130-
/O.CON.KTOP.SV.W.0145.000000T0000Z-050612T2130Z/
DOUGLAS-
358 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
NORTHERN DOUGLAS COUNTY...

AT 356 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH NEAR BIG 
SPRINGS. THIS STORM WAS LOCATED 4 MILES NORTH OF CLINTON LAKE...OR 
ABOUT 9 MILES WEST OF LAWRENCE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE AND LECOMPTON.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STRONG AND DAMAGING WINDS AND TORRENTIAL RAINFALL ARE LIKELY FROM 
THIS STORM. TAKE COVER INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3904 9549 3886 9550 3896 9505 3896 9519
      3901 9520

$$
000 
WWUS53 KTOP 122108
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SUN JUN 12 2005

KSC045-122130-
/O.CON.KTOP.SV.W.0145.000000T0000Z-050612T2130Z/
DOUGLAS-
408 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
NORTHERN DOUGLAS COUNTY...

AT 405 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL ON THE WEST SIDE OF 
LAWRENCE. THIS STORM WAS LOCATED OVER LAWRENCE...MOVING NORTHEAST AT 
45 MPH.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3904 9549 3886 9550 3896 9505 3896 9519
      3901 9520

$$
000 
WWUS53 KTOP 122127
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT SUN JUN 12 2005

KSC045-122138-
/O.EXP.KTOP.SV.W.0145.000000T0000Z-050612T2130Z/
DOUGLAS-
428 PM CDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOUGLAS COUNTY
EXPIRES AT 430 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH IS ALSO IN EFFECT. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3904 9549 3886 9550 3896 9505 3896 9519
      3901 9520

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:50 AM CDT, 10 hours 49 minutes earlier.

Area forecast discussion, Jun 12, 4:50 AM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT SUN JUN 12 2005

.DISCUSSION...
LOTS OF WATER ALREADY FALLEN AND SOME MORE YET TO COME. PRECIPITABLE
WATER VALUES CONTINUE FCST HIGH...150-175% OF NORMAL. WITH GOOD
DYNAMICS COMING INTO PLAY LATER TODAY AND TONIGHT...MUCH OF THIS
WATER WILL BE RELEASED AS HEAVY RAIN. A FLOOD WATCH WAS HOISTED
SATURDAY EVENING AND I WILL CONTINUE IT THROUGH SUNDAY NIGHT. FFG
VALUES NOT MUCH ABOVE 1 INCH AT BEST...SO ADDITIONAL RAIN WILL ONLY
ADD TO THE PROBLEMS.

WITH CLOUDS AND PCPN AROUND THIS MRNG...NOT SURE HOW MUCH SUN WILL
BREAK THROUGH THIS AFTERNOON. HAVE OPTED TO HEDGE DOWN A BIT ON
TEMPERATURES WITH LARGE PRECIP SHIELD HANGING TOUGH MUCH OF THE
MORNING...THEN CLOUDS SLOWLY BREAKING THIS AFTN.

WILL CONTINUE TO FOLLOW THE GFS FCST THIS CYCLE. THUS WOULD EXPECT
INCREASING SHEAR BY MONDAY...BUT SFC BNDRY MAY BE EAST OF US BY LATE
AFTN. IF IT SHOULD SLOW A BIT...COULD BE REGENERATION OF SEVERE
STORMS ALONG BNDRY BY LATE AFTN ERN KS OR WRN MO. TIME WILL TELL.

FOR NOW...WILL DROP ANY MENTION OF PCPN AFTER TMRW AFTN. DRYER AIR
MOVING IN ON WEST TO NORTHWEST WINDS. REST OF WEEK LOOKS QUIET AS
UPPER RDG BUILDS INTO PLAINS AND BECOMES NEARLY STATIONARY OVER HIGH
PLAINS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL OF CWA TODAY AND TONIGHT.

&&
Hazardous weather outlook, Jun 12, 9:38 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
938 AM CDT SUN JUN 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
938 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THUNDERSTORMS ARE EXITING NORTHEAST AND EAST CENTRAL KANSAS
AT MID MORNING...MORE STORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE
BACK INTO THE ENTIRE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON.

THE STORMS WILL LINGER OVERNIGHT AND AGAIN PRODUCE POCKETS OF VERY
HEAVY RAIN THAT WILL LEAD TO FLOODING OR FLASH FLOODING. ONLY A FEW
OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL...WHILE THE
MAIN HAZARD WILL BE VERY HEAVY RAIN AND FLOODING. SOME RIVERS AND
COUNTIES ARE ALREADY IN FLOOD SO CHECK FLOOD STATEMENTS AND WARNINGS
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO
MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A
FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN
HAZARD WILL BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS
EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY OR TONIGHT...AND THEY ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 12, 2:51 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             4 SSE BUSHONG           38.59N 96.23W
06/12/2005  0.75 INCH        LYON               KS   TRAINED SPOTTER

            HAIL LASTED ABOUT 1 MINUTE.

&&

STRASSBERG
Local storm report, Jun 12, 3:19 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     2 E OSAGE CITY          38.63N 95.79W
06/12/2005  65 MPH           OSAGE              KS   TRAINED SPOTTER

&&

STRASSBERG
Local storm report, Jun 12, 3:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             OSAGE CITY              38.63N 95.83W
06/12/2005  0.88 INCH        OSAGE              KS   TRAINED SPOTTER

            PEA TO SOME NICKEL SIZE HAIL IN OSAGE CITY.

&&

STRASSBERG
Local storm report, Jun 12, 3:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     OSAGE CITY              38.63N 95.83W
06/12/2005  65 MPH           OSAGE              KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS. ALSO PEA TO DIME SIZE HAIL.

&&

STRASSBERG
Local storm report, Jun 12, 3:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     5 ENE OSAGE CITY        38.66N 95.74W
06/12/2005  70 MPH           OSAGE              KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 12, 3:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             OVERBROOK               38.78N 95.56W
06/12/2005  1.00 INCH        OSAGE              KS   LAW ENFORCEMENT

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:50 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jun 12, 2:28 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jun 12, 2:40 PM CDTFlash Flood WarningTOPCoffey, Lyon, Osage3 hr
Jun 12, 3:16 PM CDTSevere Thunderstorm WarningTOPOsage35 min
Jun 12, 3:25 PM CDTSevere Thunderstorm WarningTOPShawnee50 min
Jun 12, 3:37 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Shawnee3 hr
Jun 12, 3:47 PM CDTFlash Flood WarningTOPAnderson, Franklin3 hr
Jun 12, 3:54 PM CDTSevere Thunderstorm WarningTOPJefferson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.